Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Bismarck, ND

May 7, 2005Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2005, 1:47 AM CDT for Mountrail County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 1:47 AM CDT (06:47 UTC)
Expired
May 7, 2005, 2:29 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070648
SVRBIS
NDC061-070745-
/O.NEW.KBIS.SV.W.0003.050507T0647Z-050507T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 245 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES EAST OF NEW
  TOWN...OR ABOUT 53 MILES WEST OF MINOT...AND MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF BELDEN AROUND 210 AM CDT

LAT...LON 4799 10254 4789 10232 4807 10196 4828 10223

$$

LM
2 follow-up statements
000 
WWUS53 KBIS 070717
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT SAT MAY 7 2005

NDC061-070745-
/O.CON.KBIS.SV.W.0003.000000T0000Z-050507T0745Z/
MOUNTRAIL ND-
217 AM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR
EASTERN MOUNTRAIL COUNTY...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF BELDEN...OR ABOUT 43 MILES WEST OF MINOT...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MOUNTRAIL COUNTY AT 230 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4799 10254 4789 10232 4807 10196 4838 10214

$$

LM
000 
WWUS53 KBIS 070729
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
229 AM CDT SAT MAY 7 2005

NDC061-070739-
/O.CAN.KBIS.SV.W.0003.000000T0000Z-050507T0745Z/
MOUNTRAIL ND-
229 AM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOUNTRAIL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4799 10254 4789 10232 4807 10196 4838 10214

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:12 PM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, May 6, 3:12 PM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT FRI MAY 6 2005

.SHORT TERM...
MODELS IN  AGREEMENT WITH MAIN FEATURES IN SHORT TERM PERIOD. STRONG
MID LEVEL LOW MOVES FROM SOUTHERN ROCKIES TO NORTHERN PLAINS THROUGH
PERIOD. LEE TROUGH ALONG ROCKIES RESPONDS TO LOWERING HEIGHTS AND
LOW PRESSURE DEEPENS OVER DAKOTAS.

IN SHORT TERM HIGH PRESSURE CENTERED OVER NORTHEAST NORTH DAKOTA IS
CONTINUING TO PUSH DRY AIR AT SURFACE TO CENTRAL NORTH DAKOTA WITH
T/DS REMAINING IN THE 20S...T/DS NEARING 40 OVER SOUTHWEST WHERE
WARMFRONT IS DEVELOPING. WEAK CONVECTION OVERRUNNING HIGH PRESSURE
HELPING SOME TO MOISTEN COLUMN. LOW LEVEL JET INCREASES TO 50KT
OVERNIGHT AND CONVECTION WILL CONTINUE TO DEVELOP ALONG FRONT
OVERNIGHT AND CONTINUE THROUGH MUCH OF THE WEEKEND AS SURFACE LOW
PULLS ABUNDANT MOISTURE INTO REGION AND FRONTAL SYSTEMS AND SURFACE
LOW PROVIDE FORCING.

MODELS CONTINUE TO SLOW SYSTEM AND WILL ADD LINGERING SHOWERS TO
MONDAY MORNING. TUESDAY CWA BETWEEN SYSTEMS WITH WEAK HIGH PRESSURE
AND COOLER CANADIAN AIRMASS OVER REGION.

.LONG TERM...LONG TERM FORECAST HIGHLIGHT IS THE NEXT CUTOFF
LOW/SHORT WAVE THAT BRINGS WEATHER TO THE NORTHERN PLAINS STARTING
TUESDAY AFTERNOON SOUTHWEST...AND THEN SPREADS STATEWIDE BY
WEDNESDAY MORNING...AND LASTS THROUGH THURSDAY NIGHT BEFORE FINALLY
MOVING EAST. CHANGED PRECIP WORDING TO JUST RAIN SHOWERS AND TOOK
OUT THUNDER. EXTENDED MODELS ARE IN GOOD AGREEMENT OF PREVENTING ANY
MAJOR SOUTHERLY MOISTURE TRANSPORT AND KEEPING DECENT INSTABILITY
WELL TO THE SOUTH OF HERE. ALSO...TEMPS SHOULD BE RATHER
COOL...BELOW SEASONAL NORMS...KEEPING ANY CHANCE OF THUNDER CLOSE TO
ZERO. POTENTIAL FOR SOME DECENT RAIN ACCUMULATION CONTINUES TO BE
GOOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING CENTRAL AND WEST UNTIL 6 PM

&&

HW/NH
Hazardous weather outlook, May 6, 2:57 AM CDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
257 AM CDT FRI MAY 6 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070756-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
257 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING WILL BE IN EFFECT FOR THE ENTIRE FORECAST AREA
LATE THIS MORNING AND AFTERNOON...AS LOW RELATIVE HUMIDITY AND WINDY
CONDITIONS WILL PROMOTE HIGH FIRE DANGER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHWESTERN AREAS THIS
AFTERNOON...AND MOVE NORTHEAST INTO CENTRAL AREAS TONIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION SATURDAY AFTERNOON.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:39 PM CDTTornado WarningBISSheridan36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.